Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

What causes black stool?

User rating for this question
Very Good
Answered by

OBGYN, Maternal and Fetal Medicine
Practicing since : 2006
Answered : 1246 Questions
I am an 83 yr old female and in generally good health, some arthritis in my hands and knee. I take 3 medications, Benicar for high blood pressure 40/25, noritryptllene and klonopin to relieve nerve pain in my face, around left eye and down to check and lip. I had a moped accident about 20 years ago and have been on this protocol ever since after visiting about 6 different neurologists looking for a solution. The pain started after surgery to correct a tripod fracture, one surgery to insert a metal plate and another 9 months later to remove it because of extreme pain. I was told by neurologists that a nerve had been injured and there was little chance of the problem going away. That's the history. Here is the problem. Recently I developed dark stools, almost black looking to greenish. I had a colonoscopy which showed I have severe divertoculosis which does not bother me. Doctor advised diet changes. I have had blood tests which do not disclose any problems. I am waiting for the results of the latest blood test. My doctor did a test for blood, no blood in stool. I do take a lot of vitamins and minerals not under the advice of a doctor. Recently I decided to go cold XXXXXXX and eliminate all supplements. For a day or 2 I had normal stools brownish. I decided to slowly introduce supplements again, taking B12, Vitamin D3, and Liquid Omega 3. The stools are dark again. My blood tests always show inflamation readings as high as 40. I am beginning to attribute this to arthritis and internal inflamation. Naturally, I worry about some new problem developing, although my GP seems to think, at this point that nothing is wrong. He suggested the colonoscopy, which I did and stress test which was ok, and test for valve issues and aorta problem. My upper aorta is 4.0 in size vs. 3.8. 2 years ago I was diagnosed with 4.4. I have previously been diagnosed with floppy valves, and had arythmnias for many years. Don't suffer that any,more. I know there is a lot here, but I am very concerned about the abnormal bowel color. I have 5 grown children and11 grandchildren and do get stressed very easily. I just retired this year. My oldest daughter has anagressive breast cancer and has just finished 4 chem treatments of A and is now receiving the 2nd treatment of Pax?? . My husband who is 88 tells me to relax I worry too much........ I know this is a long story. My main concern is the stool problem which is several months old. XXXXXXX B,
Posted Tue, 25 Feb 2014 in Digestion and Bowels
Answered by Dr. Vjollce Mbiarra 1 hour later
Brief Answer: Hello! Detailed Answer: Thanks for your query. You don't need to worry because with the examination you have done you have excluded serious problems. Here are many reasons that stools could appear black, including eating certain foods or taking iron supplements. A black stool caused by food, supplements, medication, or minerals is known as "false melena." It is called "false" because the black color is not due to blood. Though Omega-3 supplements are known to cause intestinal bleeding. Substances that can cause false melena are: Black licorice Blueberries Iron supplements Lead You should change diet and take much water and take a walk for about 30 minutes per day. Take care of your self
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor